Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 69, NWS Charleston, SC

June 3, 2022Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 2022, 4:14 PM EDT for Berkeley County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2022, 4:14 PM EDT (20:14 UTC)
Expired
Jun 3, 2022, 4:46 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Berkeley County, SC

The radar

The Wilmington radar (KLTX), 138 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:15 PM EDTHAIL 17 Ne Huger, SCBROADCAST MEDIA RELAYED VIA SOCIAL MEDIA A PICTURE OF QUARTER SIZED HAIL WHICH FELL IN THOMAS CORNER IN BERKELEY COUNTY. TIME WAS ESTIMATED FROM RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WUUS52 KCHS 032014
SVRCHS
SCC015-032115-
/O.NEW.KCHS.SV.W.0069.220603T2014Z-220603T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
414 PM EDT Fri Jun 3 2022

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Berkeley County in southeastern South Carolina...

* Until 515 PM EDT.

* At 414 PM EDT, a severe thunderstorm was located 7 miles northeast
  of Huger, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include:
  Jamestown and Huger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3321 7947 3315 7954 3316 7956 3313 7960
      3313 7964 3301 7974 3310 7994 3332 7970
      3330 7966 3327 7956 3325 7953 3324 7949
      3325 7948 3323 7948 3324 7946 3321 7945
TIME...MOT...LOC 2014Z 225DEG 19KT 3317 7971 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NED
2 follow-up statements
874 
WWUS52 KCHS 032029
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
429 PM EDT Fri Jun 3 2022

SCC015-032115-
/O.CON.KCHS.SV.W.0069.000000T0000Z-220603T2115Z/
Berkeley SC-
429 PM EDT Fri Jun 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR PORTIONS OF BERKELEY COUNTY...

At 427 PM EDT, a severe thunderstorm was located near Jamestown,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include: 
Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3321 7947 3315 7954 3316 7956 3313 7960
      3313 7964 3314 7971 3323 7980 3332 7970
      3330 7966 3327 7956 3325 7953 3324 7949
      3325 7948 3323 7948 3324 7946 3321 7945
TIME...MOT...LOC 2027Z 225DEG 19KT 3322 7965 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NED
840 
WWUS52 KCHS 032046
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
446 PM EDT Fri Jun 3 2022

SCC015-032056-
/O.CAN.KCHS.SV.W.0069.000000T0000Z-220603T2115Z/
Berkeley SC-
446 PM EDT Fri Jun 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF BERKELEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

LAT...LON 3321 7947 3315 7954 3316 7956 3313 7960
      3313 7964 3314 7971 3323 7980 3332 7970
      3330 7966 3327 7956 3325 7953 3324 7949
      3325 7948 3323 7948 3324 7946 3321 7945
TIME...MOT...LOC 2041Z 225DEG 19KT 3329 7956 

$$

NED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:56 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 3, 3:56 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
356 PM EDT Fri Jun 3 2022

.SYNOPSIS...
A cold front will move through the area tonight before
transitioning into a stationary front along the Southeast coast
over the weekend. Low pressure originating in the tropics is
expected to pass to our southeast early next week. High
pressure will then prevail into the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A cold front will slowly shift through the Lowcountry/Coastal
Empire. Showers and storms, mainly concentrated inland, should
continue well into the evening given the frontal forcing and
upper shortwave energy. The rain intensity/coverage will
diminish later tonight, likely ending for most areas by
daybreak. A few severe storms are possible into this evening along
with minor flash flooding. Lowering cloud decks late behind the
front could lead to some fog but confidence was too low to
mention just yet. Lows should remain well above normal in the
upper 60s inland with lower to mid 70s closer to the coast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday and Sunday: Quasi-zonal flow will prevail within the upper
levels and a cold front is expected to stall offshore early
Saturday. Low pressure originating in the tropics is expected to
move across the FL peninsula Saturday, emerging off Florida's east
coast late. The low is then expected to move in a general northeast
direction along or just east of the stationary front. While there
remains some uncertainty regarding the exact track of this low,
models tend to keep it far enough to our southeast to maintain
virtually no impacts to land. The main highlights for this weekend's
forecast is sea breeze and frontal induced convection. Ongoing
convection associated with the front is expected to persist along or
just off the coast Saturday morning. By late afternoon, scattered
showers and thunderstorms look to initiate from the sea breeze. The
severe risk appears to be low for now due to limited instability;
however, an isolated strong storm cannot be ruled out. Sunday should
see slightly less coverage from afternoon/evening convection and a
lesser threat for severe thunderstorms due to minimal instability.

Monday: As the tropical low continues to move out into the Atlantic,
weak high pressure will attempt to build in from the north. Isolated
diurnally driven convection is possible mainly across Southeast
Georgia where deeper moisture and instability remains.

High temperatures will reach the mid to upper 80s each day through
the short-term period, with Monday being the warmest day of the
trio. Mild low temperatures are expected, dipping into the mid to
upper 60s and low 70s along the coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A weak upper ridging pattern will set up early next week and surface
high pressure is expected to prevail with a relatively dry forecast
through the middle of next week. Isolated diurnal convection should
return near the end of next week. Temperatures are expected to trend
higher each day, rising to above normal near the middle of next
week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Expect mainly VFR conditions at KCHS/KJZI/KSAV until late
tonight outside showers/storms later this afternoon through the
evening. Expect ceilings to lower to at least MVFR levels behind
a passing cold front late tonight with a low risk for IFR
conditions mainly closer to 12Z. There could also be some fog
with mainly MVFR vsbys. Additional showers/storms possible
toward the end of the 18Z TAF period.

Extended Aviation Outlook: Brief flight restrictions possible in
showers/thunderstorms over the weekend.

&&

.MARINE...
Tonight: The cold front finally makes it offshore overnight,
but never completely clears the coastal waters, while the
tropical- like low is turning toward the southwest coast of
Florida. Winds will be their highest early on, at S or SW up to
15 or 20 kt, then as the gradient slackens with the front moving
in, there is a noticeable decrease in speeds as the winds
become somewhat variable. Seas will be around 2 or 3 ft.
Mariners are advised that some strong to perhaps severe storms
will move off the coast of South Carolina, resulting in the
possibility of Marine Weather Statements and/or Special Marine
Warnings.

Saturday through Wednesday: A cold front will push offshore early
Saturday, stalling just to our southeast causing winds to shift out
of the east-northeast. Tropical low pressure is expected to track
northeast across southern Florida and well off the Southeast coast
through the weekend. While there still remains some uncertainty
regarding the exact track of the low, models keep it south and east
from the local waters. Seas and winds will increase late Saturday
and Small Craft Advisories could be needed early Sunday morning
across the majority of our marine zones. Conditions will begin to
improve Monday with seas decreasing to 2-4 feet and winds shifting
out the southeast to less than 15 knots.

Rip Currents: An elevated risk for rip currents is possible late
weekend into early next week due to increasing swell from an
offshore tropical system. Sunday currently features a Moderate Risk
for rip currents for all local beaches.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...BRM/RJB
MARINE...BRM/RJB
Hazardous weather outlook, Jun 3, 3:57 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
357 PM EDT Fri Jun 3 2022

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
042000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
357 PM EDT Fri Jun 3 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: A few thunderstorms that develop along the sea
breeze and ahead of a cold front late today and early tonight could
become strong or severe. Damaging wind gusts and hail up to 1 inch
are possible. In addition, locally heavy downpours could result in
minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-042000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
357 PM EDT Fri Jun 3 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: A few thunderstorms that develop ahead of a
cold front late today and early tonight could become strong or
severe, with gusty winds the main hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-042000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
357 PM EDT Fri Jun 3 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: A few thunderstorms that develop along the sea
breeze and ahead of a cold front late today and early tonight could
become strong or severe. Damaging wind gusts and hail up to 1 inch
are possible. In addition, locally heavy downpours could result in
minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rip Currents: An elevated risk for rip currents is possible for all
local beaches late weekend into early next week due to increasing
swell from an offshore tropical system.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 3, 3:13 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston SC
313 PM EDT Fri Jun 3 2022

GAZ116>119-031945-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-
313 PM EDT Fri Jun 3 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...

At 313 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Keller, or 7 miles southwest of Coffee
Bluff, moving northeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include... Richmond Hill,
Coffee Bluff, Hunter Army Airfield, Fort Mcallister and Belfast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3173 8120 3186 8134 3205 8118 3185 8096
TIME...MOT...LOC 1913Z 227DEG 7KT 3185 8121

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JRL
Local storm report, Jun 3, 3:17 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT FRI JUN 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             RICHMOND HILL           31.94N  81.30W
06/03/2022  M0.25 INCH       BRYAN              GA   SOCIAL MEDIA

            PEA SIZE HAIL REPORTED IN RICHMOND HILL.

&&

EVENT NUMBER CHS2200575

JRL
Special weather statement, Jun 3, 3:49 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
349 PM EDT Fri Jun 3 2022

GAZ101-118-SCZ047-051-032015-
Effingham-Inland Chatham-Inland Jasper-Coastal Jasper-
349 PM EDT Fri Jun 3 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM, CHATHAM
AND JASPER COUNTIES...

At 348 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Meinhard, or over Savannah International
Airport, moving north at 10 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Pooler, Godley Station, Savannah International Airport, Rincon,
Garden City, Port Wentworth, Hardeeville and Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3211 8106 3208 8128 3232 8140 3238 8109
TIME...MOT...LOC 1948Z 166DEG 10KT 3218 8120

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, Jun 3, 3:58 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
358 PM EDT Fri Jun 3 2022

SCZ045-052-032030-
Inland Berkeley-Tidal Berkeley-
358 PM EDT Fri Jun 3 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

At 358 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Huger, or 12 miles southeast of Moncks
Corner, moving northeast at 20 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Goose Creek, Jamestown and Huger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3336 7978 3332 7974 3332 7970 3330 7966
      3329 7963 3326 7955 3325 7955 3296 7979
      3303 8005 3338 7982
TIME...MOT...LOC 1958Z 207DEG 16KT 3312 7981

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:58 PM EDTSpecial Weather StatementCHSBerkeley32 min
Jun 3, 4:50 PM EDTSpecial Weather StatementCHSAllendale, Hampton40 min
Jun 3, 4:50 PM EDTSpecial Weather StatementCHSBerkeley, Dorchester25 min
Jun 3, 5:00 PM EDTSpecial Weather StatementCHSJasper30 min
Jun 3, 5:07 PM EDTSevere Thunderstorm WarningCHSJasper27 min
Jun 3, 5:21 PM EDTSpecial Weather StatementCHSColleton24 min
Jun 3, 5:24 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton, Jasper35 min
Jun 3, 5:43 PM EDTAreal Flood AdvisoryCHSDorchester92 min
Jun 3, 5:52 PM EDTSpecial Weather StatementCHSDorchester38 min
Jun 3, 6:02 PM EDTSpecial Weather StatementCHSColleton28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.